Heavy Snow, Scott
- When
- January 2, 12:00 AM CST to 2:00 PM CST
- Where
- Scott forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
Heavy snow accumulated between 6 and 10 inches across west central Illinois from Lewistown to Jacksonville. The snow began after midnight on the 2nd, with snow accumulations reaching 6 inches by midday before diminishing to flurries by mid afternoon.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Heavy snow accumulated between 6 and 10 inches across west central Illinois from Lewistown to Jacksonville. The snow began after midnight on the 2nd, with snow accumulations reaching 6 inches by midday before diminishing to flurries by mid afternoon. Brooklyn, in western Schuyler County, reported 9.9 inches of snow. Heavy snow also accumulated over Vermilion County in east central Illinois with 6.5 inches reported at Bismarck, north of Danville. There was only minor blowing and drifting of the snow with this winter storm. No injuries or deaths were reported with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 1, 8:40 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 840 PM CST WED JAN 1 2003 NOTE: KILX 88D STILL DOWN. WE HOPE TO BE BACK ONLINE LATER TONIGHT. NO UPDATE ANTICIPATED...AS CURRENT FCST ON TRACK. WILL UPDATE WSW. WINTER STORM APPEARS ON TRACK FOR MUCH OF THE AREA BEGINNING LATE TONIGHT AND PERSISTING THROUGH THURSDAY. ALTHOUGH 12Z MODEL DATA WAS HINTING AT A MORE SOUTHERN TRACK...18Z MESOETA AND A QUICK PEAK AT 00Z MESOETA GOING BACK TO EARLIER MODEL SOLUTIONS...PLACING HEAVIEST QPF AND HEAVY SNOWFALL POTENTIAL BACK ACROSS HEART OF CENTRAL IL RADAR TRENDS AND HPC GUIDANCE SUPPORTING THIS SOLUTION. W/V IMAGERY SHOWING UPPER LOW SPINNING ACROSS OK WITH ASSOCIATED SFC LOW ACROSS ERN OK. AHEAD OF SYSTEM...INCREASED UPPER LEVEL DYNAMICS AND LOW LEVEL WAA RESULTING IN PCPN INCREASING SIGNIFICANTLY ACROSS CENT MO THIS EVENING. THIS PCPN SHOULD SHIFT ENE INTO IL WITH TIME LATE TNGT AND THURS MORN. FCST SOUNDINGS CONTINUE TO INDICATE MOSTLY SNOW FOR ILX CWA WITH A CHC FOR AN INITIAL MIX SOUTH OF I-70. GARCIA METHOD STILL POINTING TOWARD 6-8 INCH SNOWFALL IN THE HEAVIEST BAND...BETWEEN I-72 AND I-70 CORRIDOR. BEST CHCS FOR SNOWFALL DEVELOPING TONIGHT WILL BE IN SOUTHWEST SECTIONS WITH LESSER CHANCES IN FAR NORTH...WHERE SNOWFALL WILL MORE LIKELY BEGIN TOWARD DAYBREAK. THANKS FOR COORDINATION...LOT. .ILX...HEAVY SNOW WARNING LATE TONIGHT THRU THURSDAY EVE FOR COUNTIES ILZ042>057-061 ...WINTER STORM WARNING LATE TONIGHT THRU THURSDAY EVE FOR COUNTIES ILZ062-063-066>068-071>073 ...SNOW ADVISORY LATE TONIGHT THRU THURSDAY EVE FOR COUNTIES ILZ027>031-036>038-040-041 PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/ILX FOR THE LATEST GRAPHICAL AND TEXT FORECASTS. FRIEDERS
ILZ027>031-036>038-040>057-061>063-066>068-071>073-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CST WED JAN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT. A WINTER STORM OVER THE SOUTHERN PLAINS STATES WILL DEVELOP SNOW ACROSS CENTRAL AND SOUTHEAST ILLINOIS AFTER 3 AM. AN INCH OR TWO OF SNOW WILL BE POSSIBLE BY DAWN. SLEET IS ALSO POSSIBLE ALONG AND SOUTH OF I-70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WATCH CONTINUES THURSDAY AND THURSDAY EVENING. SNOW WILL CONTINUE INTO THURSDAY AND BECOME HEAVY AT TIMES. THE SNOW IS EXPECTED TO BE THE HEAVIEST FROM LATE THURSDAY MORNING INTO EARLY THURSDAY EVENING. BETWEEN 3 AND 7 INCHES OF SNOW WILL BE POSSIBLE WITH THE HEAVIER AMOUNTS EXPECTED BETWEEN I-72 AND I-70. STAY TUNED FOR THE LATEST WEATHER FORECASTS CONCERNING THIS DEVELOPING WINTER WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KH
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341963, 5341961, 5341964, 5341959, 5341960, 5341962, 5341965.